Hail, Runnels
- When
- May 11, 8:45 AM CST to 8:48 AM CST
- Where
- Runnels County, Rowena
- Measured
- 0.88 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 31.650, -100.050
A shortwave and dryline combined to produce scattered severe thunderstorms. The main impacts with these thunderstorms were strong gusty winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A shortwave and dryline combined to produce scattered severe thunderstorms. The main impacts with these thunderstorms were strong gusty winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 11, 5:07 AM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 607 AM CDT WED MAY 11 2011 .AVIATION... /12Z UPDATE/ A DRYLINE WILL MOVE EAST THROUGH WEST CENTRAL TEXAS THIS MORNING AND INTO EARLY AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE STORMS THIS AFTERNOON IN THE VICINITY OF THE SOUTHERN TERMINALS...HAVE INCLUDED A PROB30 GROUP AFTER 21Z FOR KJCT AND KBBD. FOR THE REMAINING TERMINALS...EARLIER PASSAGE OF THE DRYLINE WILL LESSEN CHANCES FOR THUNDERSTORMS. SURFACE WINDS WILL VEER TO THE SOUTHWEST WITH THE PASSAGE OF THE DRYLINE WITH ASSOCIATED GUSTS TO 30KTS. WINDS WILL WEAKEN BY THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 86 62 89 56 80 / 20 20 10 10 0 SAN ANGELO 88 62 91 56 86 / 20 10 10 10 0 JUNCTION 88 69 88 60 87 / 30 20 20 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: COKE...FISHER...HASKELL...JONES...NOLAN... STERLING. && 99/99/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 435 AM CDT WED MAY 11 2011 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-120945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 435 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE AFTERNOON...MAINLY EAST OF THE DRYLINE EXTENDING FROM FROM THROCKMORTON TO BAIRD TO BRADY TO JUNCTION. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON ALONG AND EAST OF A DRYLINE THAT WILL EXTEND FROM NEAR BROWNWOOD TO JUNCTION. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO EARLY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 737 AM CDT WED MAY 11 2011 TXZ064-111330- STERLING TX- 737 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 AM CDT FOR STERLING COUNTY... AT 735 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER EAST CENTRAL GLASSCOCK COUNTY...OR ABOUT 9 MILES EAST OF GARDEN CITY...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHERN STERLING COUNTY. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 851 AM CDT WED MAY 11 2011 TXZ054-111430- NOLAN TX- 851 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 AM CDT FOR NOLAN COUNTY... AT 849 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF CHAMPION...OR ABOUT 12 MILES SOUTHWEST OF ROSCOE...MOVING NORTHEAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 900 AM CDT ROSCOE AND WASTELLA BY 905 AM CDT SWEETWATER BY 915 AM CDT DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. BRIEF HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 932 AM CDT WED MAY 11 2011 TXZ066-072-073-111500- RUNNELS TX-TOM GREEN TX-CONCHO TX- 932 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 AM CDT FOR RUNNELS...TOM GREEN AND CONCHO COUNTIES... AT 926 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTH OF MILES...OR ABOUT 16 MILES NORTHEAST OF SAN ANGELO...MOVING NORTHEAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ROWENA BY 945 AM CDT US-83 NEAR THE CONCHO-RUNNELS COUNTY LINE BY 950 AM CDT BALLINGER LAKE BY 955 AM CDT BALLINGER BY 1000 AM CDT DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. JOHNSON
The San Angelo radar (KSJT), 52 km away, was scanning. The volume nearest the first event began at 14:45 UTC.
11 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported at the KRUN Radio Studio in Ballinger.
Dime to penny size hail was reported on the north side of Ballinger.
Hail just under the size of golf balls and winds of 50 to 60 mph, were reported 4 miles north of the Concho and Runnels County line, along U.S. Highway 83.
KLST TV relayed a report of pea to nickel size hail covering ground.
A KTXS TV employee provided this report.
Local Law Enforcement Officials reported several water rescues in Brownwood caused by thunderstorms producing very heavy rain. As much as 3 to 4 inches of rain fell since 12 PM CDT.
A few tree limbs were reported down as well as damage to the roof of a barn.
Golf ball size hail was reported in Mason.
Golf ball size hail was reported 3 miles northwest of Mason.
Quarter size hail was reported 3 miles northwest of Mason.
Golf ball size hail was reported 11 miles south of Mason. The sheriff’s office reported that a vehicle lost control due to the hail. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315141, 315149, 315151, 315152, 315153, 315157, 315159, 334477, 315174, 315163, 315165, 315169, 315170.